Oklahoma, 2002

Damaging Wind in Oklahoma, September 12, 2002

September 12, 2002 · NWS OUN · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Sep 12, 1:00 PM CST, 2 hours 45 minutes earlier.

Area forecast discussion, Sep 12, 1:00 PM CST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
200 PM CDT THU SEP 12 2002

MAJORITY OF THE FORECAST AREA ALREADY MOIST AND RELATIVELY COOL
BELOW 700 MB. VERTICAL THERMODYNAMIC PROFILE EXPECTED TO BECOME MORE
SIMILAR TO DDC AT 12Z AND EVENTUALLY NEARLY MOIST ADIABATIC OVER THE
NEXT 48 HOURS AS LIFT ASSOCIATED WITH LONG WAVE TROUGH OVER THE
ROCKIES PERSISTS. THIS SHOULD RESULT IN LESS LIFT REQUIRED OVER TIME
TO GENERATE PRECIPITATION OVER THE AREA. LATEST FORECAST WILL INCLUDE
THIS TREND WITH LOWEST POPS TONIGHT (20-30)...THEN AS HIGH AS 40 TO
50 PERCENT FRIDAY/FRIDAY NIGHT/SATURDAY. NOT CONFIDENT ENOUGH AT
THIS POINT TO GO ANY HIGHER THAN 50 PERCENT BUT DO BELIEVE THERE
WILL BE ONE OR MORE PERIODS OF RAIN/THUNDERSTORMS OVER THE AREA AT
SOME POINT UNTIL THE LONGWAVE TROUGH EVENTUALLY MOVES THROUGH THE
AREA. WILL LET FUTURE FORECAST SHIFTS IDENTIFY THESE AREAS AND TIMES
WITH GREATER ACCURACY AND CONFIDENCE.

MODEL CONSENSUS INDICATES A COLD FRONT ASSOCIATED WITH THE TROUGH
WILL MOVE INTO THE FORECAST AREA SATURDAY THEN THROUGH SOUTHEAST
OKLAHOMA SATURDAY NIGHT. A POPLESS FORECAST WILL RETURN TO THE AREA
ONCE THE COLD FRONT MOVES THROUGH. AN EXCEPTION COULD BE HIGH BASED
SHOWERS OR STRATIFORM RAIN DEVELOPING SLIGHTLY BEHIND THE COLD FRONT
AND LINKED TO MID/UPPER LEVEL ASCENT STILL ACCOMPANYING THE TROUGH.

ONLY MINOR ADJUSTMENTS WERE MADE AFTER SUNDAY. HAVE REALIGNED THE
ISOTHERMS TO A MORE NORTH/SOUTH DIRECTION WITH WESTERN OKLAHOMA THE
WARMEST AND HAVE TWEAKED THE OVERALL TEMPERATURES TO CORRESPOND MORE
WITH CLIMATOLOGY. NO POPS STILL INCLUDED FOR DAYS 4 THROUGH 7.

OKC   66  85  65  83 /  20  30  50  50
HBR   67  85  65  83 /  30  40  50  40
SPS   68  89  66  83 /  20  30  50  50
GAG   65  82  63  83 /  30  40  50  30
PNC   66  84  65  83 /  20  40  50  40
DUA   68  89  67  83 /  20  20  50  50

.OUN...
OK...NONE.
TX...NONE.
JAMES

In the hours before

Special weather statement, Sep 12, 11:08 AM CST, 4 hours 37 minutes before
OKZ004>048-050>052-TXZ083>090-131200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1208 PM CDT THU SEP 12 2002

THUNDERSTORM OUTLOOK...
NO SEVERE THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT.

DISCUSSION...
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE OVER PARTS OF
WESTERN OKLAHOMA AND WESTERN NORTH TEXAS THIS AFTERNOON AND
OVERNIGHT AS AN UPPER LEVEL STORM SYSTEM DRIFTS EAST FROM THE
SOUTHERN ROCKIES. HOWEVER...WITH INSTABILITY LIMITED AND WIND FIELDS
RELATIVELY WEAK ...NO SEVERE THUNDERSTORMS ARE EXPECTED.

PROBABILITY TABLE...
VALID THROUGH 7 AM CDT FRI SEP 13.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...30 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR... 5 PERCENT.

OTHER HAZARDOUS WEATHER...NONE

026

The radar

The Norman radar (KTLX), 82 km away, was scanning. The volume nearest the first event began at 21:43 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Kingfisher

When
September 12, 3:45 PM CST
Where
Kingfisher County, 2 mi NE of Kingfisher
Measured
54 kt (62 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
35.867, -97.900

Wind was measured by the Oklahoma mesonet.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2002Every state in 2002This day in weather historyWarnings in Oklahoma, September 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5318137.